Birth Control and Weight Gain
Birthcontrol

Some women notice that certain types of birth control causes them to gain weight. OB/GYN Dr. Lisa Masterson explains how to choose the right form of birth control so you can practice safe sex and still maintain your figure.

“There is no myth or reality [with birth control causing weight gain],” Dr. Lisa explains. “It depends on the contraception.

“Basically, any low-dose [birth control] pill is not going to cause you to gain weight, and that’s because everything is balanced. The caveat to this, though, is if you’re a hormone-sensitive person, it may. Sometimes, [women] can gain weight during [their menstrual] cycle, just with water retention.

“But any [form of birth control] that is going to have a higher dosage of estrogen or progestin is going to potentially cause weight gain,” Dr. Lisa says. “So, we worry about that for women who are already overweight.

Dr. Lisa advises speaking to your doctor about contraception and weight gain to find the best type to suit your needs and your health.

• Learn more about choosing the right birth control pill.
Male birth control pills.

Please help keep the community civil. The Doctors moderates this forum and all comments must follow TheDoctorsTV.com Community Guidelines and New Terms of Use . The Doctors reserves the right to use the comments you submit in whole or in part, and to use the commenter’s name and location, in any medium. Note that DISQUS operates this forum and you must log-in or register with DISQUS to participate.